Arkansas, 2023Flooding in Arkansas, January 3 to 31, 2023
January 3 to 31, 2023 · NWS LZK · 6 events in 5 counties and zones
Heavy rain brought flooding to parts of Arkansas in early January 2023. Rivers affected included the Ouachita, Saline, Cache, Black, and White.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain brought flooding to parts of Arkansas in early January 2023. Rivers affected included the Ouachita, Saline, Cache, Black, and White.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 3, 4:25 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 3, 4:25 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
425 AM CST Tue Jan 3 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday Night )
Issued at 254 AM CST Tue Jan 3 2023
Convection continues across much of the SERN half of AR early this
Tue morning...with some isolated convection noted further west. The
primary concern has transitioned to heavy rainfall and
possible/ongoing flash flooding. Cannot completely rule out some
isolated strong to SVR storms however...mainly across far SERN
portion of the CWA. However...the threat for widespread SVR WX has
decreased considerably early this morning. A pre-frontal trough
under an upper disturbance responsible for the majority of the
ongoing convection will slowly shift east through early this
morning...shifting east of the CWA by just after sunrise. Much of
the precip will shift east as a result...though the cold front
itself will lag behind considerably. Given most of the precip will
be east of the CWA beyond 12Z...will likely not extend the FFA in
time...and even remove some counties on the west side as of this
morning forecast issuance.
The aforementioned front should push east trough the state
throughout the day...moving across central sections by midday...and
east of the CWA by this evening. Expect highs in the 60s and
70s...with the warmest conditions ahead of the front across the ERN
CWA. POPs will be very low along this front due to most of the
moisture/instability being east of the CWA.
Much colder air will arrive for tonight into Wed morning...with lows
dipping down into the 30s and 40s for most areas. Highs on Wed will
be much closer to normal in the 40s and 50s...though some low 60s
are possible across the south. Low Wed night will dip into the 20s
and 30s. Dry conditions will continue.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 254 AM CST Tue Jan 3 2023
H500 cyclone will be approaching the Great Lakes at the start of the
period with its associated trough extending southward across the SE
US. This will provide mid-level NW flow and cool temperatures to the
area as sfc ridging lingers for one more day.
Some moderation in temperatures is expected through the weekend as
sfc ridging shifts east of the area and weak mid-level ridging moves
over the central/southern US. Some precip chances are noted in the
forecast this weekend into early next week as a cold front and
associated mid-level system move across the area. Cooler
temperatures will be ushered in behind the front, but readings may
remain above seasonal average.
&&
.AVIATION...
(12Z TAFS)
Issued at 422 AM CST Tue Jan 3 2023
Ongoing convection over the SERN portion of the area will
gradually shift east later this morning...with improving
conditions expected by midday. NRN terminals may see some patchy
fog this morning as clouds clear out...and winds become light.
However...a cold front will move east through the area...with
drier and more stable air moving into the area throughout the day.
Calmer conditions will be seen tonight...with mainly VFR
conditions expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 70 41 55 36 / 10 0 0 0
Camden AR 73 47 60 39 / 30 0 0 0
Harrison AR 64 31 49 28 / 0 0 0 0
Hot Springs AR 69 42 55 37 / 0 0 0 0
Little Rock AR 71 44 56 38 / 10 0 0 0
Monticello AR 74 49 61 40 / 70 0 0 0
Mount Ida AR 68 40 56 37 / 0 0 0 0
Mountain Home AR 67 34 50 31 / 0 0 0 0
Newport AR 71 41 54 32 / 40 10 0 0
Pine Bluff AR 72 46 58 37 / 50 0 0 0
Russellville AR 68 39 53 34 / 0 0 0 0
Searcy AR 72 42 54 35 / 20 0 0 0
Stuttgart AR 72 43 56 35 / 60 0 0 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CST early this morning for ARZ008-017-025-
033-034-045>047-055>057-062>069.
&&
SHORT TERM...62
LONG TERM....67
AVIATION...62
Hazardous weather outlook, Jan 3, 3:12 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
312 AM CST Tue Jan 3 2023
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-041100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
312 AM CST Tue Jan 3 2023
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Showers and thunderstorms will remain possible this morning across
much of southeast Arkansas...and portions of
central...southern...and eastern sections of the area. Some heavy
rainfall will continue to be possible...with flash flooding the
primary threat expected this morning across the southeastern third
of the area.
While the widespread severe weather threat has decreased
considerably...an isolated strong to severe thunderstorm could be
seen through just after sunrise this morning. The main hazards
with the strongest storms will be damaging winds...though a brief
tornado and large hail will also be possible. The area of greatest
concern for any strong to severe thunderstorms will be across far
southeast Arkansas.
By later this morning and this afternoon...expect the threat for
hazardous weather to become low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
62/67
In the hours before
Special weather statement, Jan 3, 1:19 AM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
119 AM CST Tue Jan 3 2023
ARZ057-065-030745-
Desha AR-Arkansas AR-
119 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of northern Desha and
southeastern Arkansas Counties through 145 AM CST...
At 119 AM CST, Doppler radar was tracking a strong thunderstorm near
Merrisach Lake, or 13 miles northeast of Dumas, moving northeast at
60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Merrisach Lake... Trusten Holder WMA...
Arkansas Post... Morgan Point Recreation Area...
Pendleton... Weber...
Tichnor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 300 AM CST for southeastern
Arkansas.
&&
LAT...LON 3390 9147 3400 9146 3400 9142 3403 9144
3407 9144 3426 9107 3424 9108 3422 9106
3419 9110 3414 9108 3412 9112 3412 9096
3409 9092 3410 9089 3409 9087 3408 9087
TIME...MOT...LOC 0719Z 242DEG 51KT 3402 9132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
62Special weather statement, Jan 3, 1:26 AM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
126 AM CST Tue Jan 3 2023
ARZ112-121-221-030800-
Newton County Higher Elevations AR-
Johnson County Higher Elevations AR-Southern Johnson County AR-
126 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of south central Newton
and Johnson Counties through 200 AM CST...
At 126 AM CST, Doppler radar was tracking a strong thunderstorm near
Wiederkehr Village, or near Ozark, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksville... Lamar...
Woodland... Holman...
Rosetta... Devils Knob...
Coal Hill... Harmony...
Lutherville... Ozone...
Union City... Hunt...
Hillcrest in Johnson County... Mineral Springs Recreation Area...
Oak Grove in Johnson County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3561 9370 3578 9327 3547 9323 3544 9371
TIME...MOT...LOC 0726Z 252DEG 47KT 3552 9372
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
67Special weather statement, Jan 3, 3:34 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
334 AM CST Tue Jan 3 2023
ARZ033-034-046-031000-
White AR-Prairie AR-Woodruff AR-
334 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of northern Woodruff,
northwestern Prairie and southeastern White Counties through 400 AM
CST...
At 334 AM CST, Doppler radar was tracking a strong thunderstorm near
Thurman, or 12 miles south of Searcy, moving northeast at 70 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Searcy... Augusta...
Bald Knob... Judsonia...
Kensett... Higginson...
Patterson... Russell...
West Point... Pryor...
Hurricane Lake WMA... McCrory...
Griffithville... Vinity Corner...
Walker... Fitzhugh...
Worden... Jasmine...
Georgetown... Hickory Plains...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3497 9170 3502 9180 3503 9180 3503 9182
3504 9184 3540 9157 3532 9110
TIME...MOT...LOC 0934Z 228DEG 59KT 3506 9172
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
67Local storm report, Jan 3, 5:22 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
522 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 2 S GLENDALE 33.93N 91.97W
01/03/2023 LINCOLN AR DEPT OF HIGHWAYS
ARKANSAS DOT CLOSED HIGHWAY 114 DUE TO DEEP
WATER BEING OVER THE ROAD.
&&
67Local storm report, Jan 3, 5:30 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD DE WITT 34.29N 91.33W
01/03/2023 ARKANSAS AR EMERGENCY MNGR
NUMEROUS HOMES FLOODED IN TOWN. MULTIPLE
COUNTY ROADS ARE FLOODED AS WELL.
&&
67Special weather statement, Jan 3, 6:07 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
607 AM CST Tue Jan 3 2023
ARZ047-056-057-031230-
Monroe AR-Arkansas AR-Jefferson AR-
607 AM CST Tue Jan 3 2023
...A strong thunderstorm will impact portions of southeastern Monroe,
southeastern Jefferson and central Arkansas Counties through 630 AM
CST...
At 607 AM CST, Doppler radar was tracking a strong thunderstorm near
Little Bayou Meto Park, or 18 miles north of Dumas, moving northeast
at 60 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gillett... Holly Grove...
Almyra... St. Charles...
Langford... Little Bayou Meto Park...
De Witt... Ethel...
De Luce... Tichnor...
Crocketts Bluff... Ragtown...
Indian Bay... Reydell...
Lawrenceville... Cross Roads in Monroe County...
Bayou Meteo State Game Area...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3434 9105 3429 9106 3430 9107 3428 9108
3422 9106 3406 9143 3409 9145 3407 9151
3411 9154 3410 9158 3412 9160 3413 9158
3413 9161 3417 9165 3464 9118 3450 9105
3447 9105 3447 9102 3445 9100 3434 9100
TIME...MOT...LOC 1207Z 230DEG 52KT 3415 9152
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
62Flood, Lawrence
- When
- January 3, 6:52 AM CST to January 6, 3:15 PM CST
- Where
- Lawrence County, 0.93 mi N of Black Rock to 2.39 mi WNW of Powhatan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.114, -91.101
Heavy rain brought river flooding to the Black River at Black Rock in early January.
Flood, Calhoun
- When
- January 3, 9:30 AM CST to January 11, 11:25 PM CST
- Where
- Calhoun County, 6.33 mi SSW of Artesian to 5.6 mi S of Artesian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.311, -92.497
Heavy rain brought river flooding to the Ouachita River at Thatcher Lock and Dam in early January.
Flood, Saline
- When
- January 3, 10:05 AM CST to 7:11 PM CST
- Where
- Saline County, 0.89 mi W of Benton Saline Co Arp to 0.33 mi SW of Benton Saline Co Arp
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 34.570, -92.616
Heavy rain brought river flooding to the Saline River at Benton in early January.
Flood, Woodruff
- When
- January 3, 11:22 AM CST to January 31, 11:59 PM CST
- Where
- Woodruff County, 0.94 mi W of Riverside to 0.28 mi NNW of Cavell
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.282, -91.246
Heavy rain brought river flooding to the Cache River at Patterson in early January.
Flood, Woodruff
- When
- January 4, 5:22 AM CST to January 11, 3:37 PM CST
- Where
- Woodruff County, 3 mi WNW of Augusta to 1.98 mi WSW of Ruffwood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.294, -91.421
Heavy rain brought river flooding to the White River at Augusta in early January.
Flood, Ouachita
- When
- January 5, 4:30 AM CST to 11:45 PM CST
- Where
- Ouachita County, 0.98 mi NE of Camden to 2.56 mi W of Camden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.590, -92.818
Heavy rain brought river flooding to the Ouachita River at Camden in early January.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Snow in California, January 3 to 6, 20232 deaths · $50,000 · 52 kt wind · 42 events
- Tornado and Flash Flooding in Mississippi, January 3, 2023$378,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Alabama, January 3 to 4, 20231 injured · EF2 · 20 events
- Tornadoes and Flash Flooding in Georgia, January 3 to 4, 20231 injured · $30,000 · EF1 · 36 events
- Tornado and Flooding in Alabama, January 3, 2023$36,000 · EF1 · 16 events
- Hail and Damaging Winds in Tennessee, January 3 to 4, 2023$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in Kentucky, January 3, 2023$40,000 · 15 events
- Tornadoes and Hail in Illinois, January 3, 2023EF1 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, January 3, 202351 kt wind · 33 events
- Winter Storm in Minnesota, January 3 to 4, 202330 events
- Flash Flood and Flooding in Ohio, January 3, 2023$18,000 · 15 events
- Tornado and Hail in Illinois, January 3, 2023EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075509, 1075503, 1075505, 1075508, 1075510, 1075504.